What to Expect From Retin-A (Tretinoin) Acne Treatment

A Week-By-Week Guide to Using Retin-A, Retin-A Micro, and Generic Tretinoin

Photo: Thinkstock / Getty Images
A week-by-week guide to treating acne with Retin-A. Photo: Thinkstock / Getty Images

Lots of people are prescribed Retin-A (AKA tretinoin) to treat acne. And plenty stop using Retin-A, often long before it even has a chance to work.

Why? Probably because of the side effects, and uncertainty over how this medication is supposed to work.

But if you know what to expect from your Retin-A treatment, you'll be less likely to stick with treatment and more likely to see good results. Here's a week-by-week guide to treating acne with Retin-A.

(Just remember, these are just approximations. Your treatment might not follow this breakdown exactly, and that's OK. If you have questions or concerns, talk to your doctor.)

Week 1

You've just picked up your Retin-A medication and you're excited to get going with treatment. Just be prepared—most side effects are worst during the beginning weeks of treatment.

When you first apply Retin-A, it might sting. You may feel a warming sensation; others describe it as a burning.

And don't be alarmed if your skin gets red for a while after you apply it, or if your skin gets very dry. These are all normal reactions. Stick with it anyway.

As far as acne goes, don't expect any improvement yet. It's just too early. Give it some time.

Tips for this week: Start using a gentle, oil-free and non-medicated moisturizer now, even if you don't need it. Trust me, you will later.

Retin-A can make you more sensitive to the sun, so you should also add sunscreen to your daily routine if you haven't already.

Weeks 2-3

You're seeing changes, unfortunately not the type you were hoping. Your skin is dry, red, peeling, flaking. Right about now you're thinking, "Why should continue with Retin-A? My skin looks worse. Who wants peeling skin and pimples?"

All of this dryness, peeling, flaking and irritation is completely normal.

Don't let it scare you off.

You have to go through this initial stage of letting your skin build up a tolerance, or "get used to," the medication. Once you get over this hump, it will be well worth it.

You're still going to get new pimples during this stage so expect them. This doesn't mean Retin-A isn't working. It just going to take a little bit longer.

This is a tough phase to be in, having so much irritation without any improvement. But don't give up yet! If you can just tough it out, you'll start noticing improvement soon.

Tips for this week: If the dryness and peeling are so bad that you just can't take it, there are several things you can do to ease the irritation.

First, use your medication every other day for a period of time. Once your skin feels better, you can start using it every day again.

Another thing to try is applying your moisturizer first and Retin-A over that. This helps buffer the medication just a bit.

If your skin is particularly irritated try applying Retin-A for just a short time, say an hour or so, and then washing it off.

Slowly build up the amount of time you wear the medication.

Ask your dermatologist how he/she wants you to handle side effects.

Weeks 4-5

Your skin is still dry and peeling, but with any luck, it's slowly feeling better. (If you're still horribly dry and peel-y, keep at it. It will start to subside soon.)

You're still seeing new pimples, but try not to get discouraged. Improvement will be just around the corner.

Tips for this week: Keep using your moisturizer as often as necessary to help with dryness.

Peeling skin driving you bonkers? Don't use abrasive scrubs. These are too harsh for your skin right now.

Instead, gently (the key word here is gently) remove some of the flaky skin with a soft washcloth as you wash your face.

Weeks 6-8

Finally, your skin is adjusting to the medication. Although your skin is far from dewy, at least the worst of the peeling has subsided.

And more good news, you're actually starting to see results. Breakouts aren't completely gone yet, but new pimples are smaller and not as red, and you don't get them quite as often.

Try feeling for results, too. Does your skin feel softer? Smoother? Less bumpy? That's all good news and hints of good things to come.

Tips for this week: Continue to use your Retin-A regularly. The results you get are directly related to how consistent you are with your treatment.

Weeks 9-11

As your acne continues to improve, you start to notice all those discolored areas on your face and you're not happy. You're glad the breakouts are healing, but those dark spots are stressing you out.

This discoloration is called post-inflammatory hyperpigmentation (PIH), and it's the remnants of an inflamed pimple. Post-inflammatory hyperpigmentation isn't a true acne scar, and many times the discoloration fades away on its own.

Retin-A also is used to treat PIH, so it can help these discolored areas to fade more quickly. So keep it up!

Tips for this week: Even if your skin is feeling better, keep treating it kindly. This means no harsh scrubs, no over-washing, and no sunbathing.

Weeks 12 and Beyond

By this time your skin is looking a lot better. The side effects have diminished and your acne has improved.

Although you'll still get a pimple from time to time, you feel like your acne is coming under control and is tons better than it was 12 weeks ago.

But if you've made it to this point and still aren't seeing improvement, your dermatologist might add another medication to your treatment routine or give you a new one to try. It's disappointing if you don't get the results you want from an acne treatment, but try not to get too discouraged. You're one step closer to finding the combination of treatments that work for you.

Tip for the upcoming weeks: Don't stop using your Retin-A yet! Even if your skin is clear, you have to continuously use your treatment or acne will come back (this is true for Retin-A as well as other acne treatments).

Source:

Kircik LH. "Evaluating Tretinoin Formulations in the Treatment of Acne." Journal of Drugs in Dermatology. 2014 Apr;13(4):466-70.

Zaenglein AL, Pathy AL, Schlosser BJ, Alikhan A, Baldwin HE, et. al. "Guidelines of Care for the Management of Acne Vulgaris." Journal of the American Academy of Dermatology 74.5 (2016): 945-73.

Continue Reading